Washington, 2021Wildfire in Washington, July 13 to 25, 2021
July 13 to 25, 2021 · NWS OTX · 1 event in 1 county or zone
Hot temperatures, with very low relative humidity and dry fuels, provided dangerous conditions for rapid fire spread. There were wind gusts to 25 mph recorded at the Wenatchee Airport the day of fire ignition.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot temperatures, with very low relative humidity and dry fuels, provided dangerous conditions for rapid fire spread. There were wind gusts to 25 mph recorded at the Wenatchee Airport the day of fire ignition.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 13, 4:01 PM PST, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 13, 4:01 PM PST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
501 PM PDT Tue Jul 13 2021
.SYNOPSIS...
The Inland Northwest will continue to see hot and dry conditions
through Wednesday with afternoon temperatures in the middle 90s
to around 100 in areas. Thursday and Friday will be cooler with
mid 80s to low 90s as cooler air comes off the Pacific. Increased
wind Wednesday and Thursday will raise fire concerns. Smoke from
regional fires will likely plague far southeast Washington and
the Lewiston area the next several days, as well as the Methow
Valley and parts of the Upper Columbia Basin.
&&
.DISCUSSION...
Tonight through Thursday Night: Hot, dry, hazy, smoky and at times
breezy conditions will occur over the next 2 days.
Temperatures will remain hot through Wednesday with temps peaking
in the upper 90s and lower 100s across the populated valley
locations. The heat advisory will continue until 8pm Wednesday.
Have decided to upgrade the fire weather watch to a warning given
the incredibly dry conditions, very low RH values and breezy
winds expected Wednesday and Thursday. Specifics are discussed
below.
The ridge currently over the Inland Northwest will move east
through Thursday. Temperatures will finally start to 'cool' down
starting Thursday into the 90s. A strong cross cascade gradient
sets up both Wednesday and Thursday which will provide the winds
for the Cascade gaps into the western Columbia Basin. The
strongest winds will occur after 5pm, but given low teens to
single digit relative humidities...it will take some time to get
RH values to rise above critical thresholds.
Portions of the Palouse and Spokane area will see winds 8 to 14
mph which technically doesn't meet red flag criteria. However
given the critical RH values, dry conditions and fires across the
region, have decided to add them in to the red flag as any new
fires will spread under these conditions.
The deterministic GFS and NAM are showing some elevated moisture
moving into SE WA and the southern ID Panhandle late Wednesday
night into early Thursday morning. There is some instability with
this feature, but there isn't a lot of forcing. For now have
increased cloud cover from the Blue mountains to Lookout Pass.
Widespread hazy conditions will continue across the region due to
the many fires across the region. Smoke down to the surface is
expected at times....especially overnight into the morning hours
for towns in close proximity to fires. Some towns include but are
not limited to Mazama, Winthrop, Nespelem, Keller, Lewiston,
Kellogg. /Nisbet
Friday through Tuesday: Daytime temperatures drop down to
seasonal norms for Friday and Saturday as low pressure along the
British Columbia coastline nudges into the region. This cool-down
looks to be short-lived, however, with increasing pressure heights
leading to temps back above normal early next week. Southwesterly
flow aloft will be in place for most of the extended forecast,
though some extended range models hint at the isolated chance for
thunderstorms Monday and beyond. Something to watch in the coming
days. /KD
&&
.AVIATION...
00Z TAFS: Hazy skies will continue to plague the region and area
TAF sites, with most locations remaining VFR. KLWS will be see
the greatest impact from smoke from wildfires with their vis
improving to 6SM this evening, but then deteriorating again
overnight to 3SM. KPUW will likely go down overnight as well given
proximity. JS
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 65 99 62 91 58 86 / 0 0 0 0 0 0
Coeur d'Alene 62 98 61 90 58 86 / 0 0 0 0 0 0
Pullman 58 95 56 86 51 83 / 0 0 0 0 0 0
Lewiston 70 104 68 97 64 94 / 0 0 0 0 0 0
Colville 57 99 55 94 52 88 / 0 0 0 0 0 0
Sandpoint 57 95 55 89 53 84 / 0 0 0 0 0 0
Kellogg 68 94 65 87 61 84 / 0 0 0 0 0 0
Moses Lake 64 101 58 94 56 89 / 0 0 0 0 0 0
Wenatchee 70 98 65 91 62 86 / 0 0 0 0 0 0
Omak 67 103 64 96 62 91 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 8 PM PDT Wednesday for Coeur d'Alene Area-
Idaho Palouse-Lewiston Area.
WA...Heat Advisory until 8 PM PDT Wednesday for Lower Garfield and
Asotin Counties-Moses Lake Area-Northeast Mountains-
Okanogan Highlands-Okanogan Valley-Spokane Area-Upper
Columbia Basin-Washington Palouse-Waterville Plateau-
Wenatchee Area.
Red Flag Warning from 1 PM Wednesday to 11 PM PDT Thursday for
East Washington Northern Columbia Basin (Zone 673)-East
Washington Palouse and Spokane Area (Zone 674).
Red Flag Warning from 1 PM Wednesday to 11 PM PDT Thursday for
East Washington Central Cascade Valleys (Zone 677)-East
Washington South Central Cascade Valleys (Zone 676).
Red Flag Warning from 1 PM to 10 PM PDT Wednesday for East
Washington Okanogan/Methow Valleys (Zone 684).
&&Hazardous weather outlook, Jul 13, 4:46 AM PST, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
546 AM PDT Tue Jul 13 2021
IDZ001-004-026-027-WAZ031-032-141300-
Northern Panhandle-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-
546 AM PDT Tue Jul 13 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Hot and dry conditions will likely continue to aggravate fires in
the region. Smoke will impact air quality at times to unhealthy
levels.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Hot and dry conditions will likely continue to aggravate fires in
the region. Smoke will impact air quality at times to unhealthy
levels. An increase in winds later Thursday will move smoke out of
the area at time but potentially elevate fire concerns.
IDZ002-003-WAZ033>036-041-044-141300-
Coeur d'Alene Area-Idaho Palouse-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-
546 AM PDT Tue Jul 13 2021
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Heat will continue through Wednesday. Dry and hot conditions will
be accompanied with breezes at times which will elevate fire
concerns further.
WAZ037-038-042-043-141300-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
546 AM PDT Tue Jul 13 2021
This Hazardous Weather Outlook is for portions of North Central
Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Heat will continue through Wednesday. Dry and hot conditions will
be accompanied with breezes at times. Fire danger will continue
even though temperatures cool later in the week.
Wildfire, Wenatchee Area
- When
- July 13, 7:00 PM PST to July 25, 11:59 PM PST
- Where
- Wenatchee Area forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
The Red Apple Fire started on July 13th and burned a total 12,288 acres before it was contained on July 25th. It began at the US-97 and US Highway 2 corridor, on the outskirts of Monitor. The cause of ignition has not been confirmed and under investigation by authorities. There were 400 structures threatened and numerous evacuations. There was one firefighter with a minor injury and five outbuildings lost in the fire. The cost of the firefighting resources required to contain the fire was calculated at 4.7 million dollars.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 13 to 31, 20211 death · 3 injured · 1 event
- Flash Flooding and Hail in Pennsylvania, July 13, 2021$8.6 million · 1.5 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2021$493,000 · 1 in hail · 43 events
- Damaging Winds in New York, July 13, 2021$206,000 · 61 kt wind · 33 events
- Tornado and Flash Flood in New Mexico, July 13, 2021$750,000 · EF0 · 2 events
- Flash Flood in Utah, July 13, 2021$500,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 13 to 16, 2021$330,000 · 5 events
- Lightning Strike in Mississippi, July 13, 20217 injured · 1 event
- Damaging Winds in New York, July 13, 2021$52,000 · 68 kt wind · 22 events
- Flash Flooding in Arizona, July 13, 20216 events
- Hail and Damaging Winds in Wyoming, July 13, 20211.5 in hail · 6 events
- Damaging Wind in Louisiana, July 13, 2021$12,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972586.